Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2004, 5:05 PM EDT for Cumberland County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:05 PM EDT (21:05 UTC)
- Expired
- May 23, 2004, 5:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953 WUUS52 KRAH 232105 SVRRAH NCC051-232130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 504 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 530 PM EDT * AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CEDAR CREEK...OR ABOUT 14 MILES SOUTH OF FAYETTEVILLE...MOVING EAST AT 10 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CEDAR CREEK... BUSHY LAKE... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3497 7890 3479 7888 3480 7853 3502 7856 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:05 PM EDT, 2 hours earlier.
Area forecast discussion, May 23, 3:05 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT SUN MAY 23 2004 .DISCUSSION... GSO U/A OUT OF SERVICE UNTIL FURTHER NOTICE. ADDITIONAL PARTS NEED TO BE ORDERED. THUS NO UPPER AIR DATA FROM GSO TONIGHT OR MON MORNING. WATER VAPOR IMAGERY DEPICTS SHEAR AXIS CROSSING CENTRAL NC AT THIS TIME HELPING TO TRIGGER SCATTERED CONVECTION ALONG SURFACE CONVERGENCE BOUNDARY. THIS BOUNDARY EXTENDS FROM LAURINBURG TO LILLINGTON TO SMITHFIELD TO ROANOKE RAPIDS. EXPECT TO SEE THE GREATEST COVERAGE IN THIS REGION THROUGH THE EVENING. CURRENT FORECAST HAS 40% POP THROUGH MIDNIGHT. MAY BUMP THIS UP BASED ON RADAR TREND/MSAS PRIOR TO 20Z. WEAK PERTURBATIONS ALOFT WILL CONTINUE TO CROSS CENTRAL NC THROUGH TUE. HOWEVER FLOW IN THE LOW AND MID LEVELS BECOMES MORE WEST RATHER THAN SW MON-TUE. THIS FLOW MAY HELP ADVECT DRIER AIR INTO THE ATMOSPHERE OVER CENTRAL NC... DECREASING PW VALUES FROM 1.5 INCHES TO 1.2 INCHES. THUS... EXPECT CONVECTIVE COVERAGE TO DECREASE MON AND MORE SO TUE. WILL GO WITH SLIGHT/SMALL CHANCE OF AFTERNOON/EVENING MON AND SLIGHT CHANCE TUE. NEXT SHOT AT ORGANIZED CONVECTION APPEARS TO BE LATE WED/WED NIGHT AS S/W MOVES FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND WITH TAIL END OF S/W CROSSES FORECAST AREA. WILL BUMP POPS UP TO 40%. THU WILL FEATURE CONTINUED CHANCE AS FRONT REMAINS IN VICINITY. WILL GO WITH WITH DRY/WARM CONDITIONS FRI-SUN. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && WSS
Hazardous weather outlook, May 23, 4:09 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 409 AM EDT SUN MAY 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230808- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 409 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE UNTIL AROUND MIDNIGHT. THE STORMS WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN. SOME FLOODING WILL BE POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS IN THE EASTERN PIEDMONT AND COASTAL PLAIN HAVE THE BEST CHANCE OF SEEING STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY AFTERNOON AND EVENING...THEN A BETTER CHANCE OF STORMS WEDNESDAY AND THURSDAY. ANY STORMS THAT FORM WILLL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 1:00 PM EDT, 4 hours 5 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EDT SUN MAY 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-232100- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC- DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC- GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC- LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC- RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC- VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 100 PM EDT SUN MAY 23 2004 ...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS CENTRAL NORTH CAROLINA... A MOIST AND UNSTABLE AIRMASS OVER CENTRAL NORTH CAROLINA COUPLED WITH AFTERNOON HEATING AND A WEAK UPPER LEVEL DISTURBANCE WILL CREATE CONDITIONS NECESSARY FOR THE DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE BRIEF DAMAGING WIND GUSTS UP TO 65 MPH AND LARGE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AFTER 2 PM AND CONTINUE INTO THE EVENING HOURS. SINCE THE WINDS ALOFT ARE GENERALLY LESS THAN 20 MPH... THE STORMS WILL ONLY DRIFT SLOWLY EAST FROM WHERE THEY DEVELOPMENT. THUS... LOCALIZED HEAVY RAIN IS ALSO A THREAT WITH THE STORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING IN EXCESS OF THREE INCHES OF RAIN IN AN HOUR. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE LIMITED NATURE OF THE STORMS. HOWEVER... EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THEIR LOCAL CONDITIONS AND REPORT MEASURED WIND GUSTS... HAIL... OR EXCESSIVE RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN RALEIGH. WSS
Local storm report, May 23, 4:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL GOLDSBORO 35.37N 77.98W
05/23/2004 1.75 INCH WAYNE NC PUBLIC
GOLFBALL SIZE HAIL REPORTED ON PERKINS ROAD
&&
MJB/PWBLocal storm report, May 23, 4:44 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL GIBSONVILLE 36.10N 79.54W
05/23/2004 0.88 INCH GUILFORD NC EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED NEAR GUILFORD-ALAMANCE COUNTY
LINE
&&
MJB/PWBLocal storm report, May 23, 4:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL PINEVIEW 35.31N 79.09W
05/23/2004 0.88 INCH HARNETT NC LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED IN WESTERN HARNETT COUNTY
&&
MJB/PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| May 22, 8:42 PM EDT | Flash Flood Warning | RAH | Wilson | 93 min |
| May 22, 9:34 PM EDT | Flash Flood Warning | RAH | Nash | 86 min |
| May 22, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 33 min |
| May 22, 10:09 PM EDT | Flash Flood Warning | RAH | Wilson | 3 hr |
| May 22, 10:54 PM EDT | Flash Flood Warning | RAH | Nash | 2 hr |
| May 22, 11:37 PM EDT | Flash Flood Warning | RAH | Johnston | 113 min |
| May 23, 12:49 AM EDT | Severe Thunderstorm Warning | RAH | Durham | 26 min |
| May 23, 1:51 AM EDT | Flash Flood Warning | RAH | Durham | 84 min |
| May 23, 2:26 PM EDT | Flash Flood Warning | RAH | Harnett | 94 min |
| May 23, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 25 min |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| May 23, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 23, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 25 min |
| May 23, 7:27 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.